Bipolar Support Forums To Share and Support One Another

briefly reducing Lamictal dose

Talk about meds, side effects, and the 'med-go-round'.

by hal » Tue Dec 26, 2017 5:35 pm

Some of you may have noticed my account of "doctor day" last week which I hid away on the "Hijack this thread!" thread. Long and short, I have a balance problem which the neurologist couldn't figure out, but he thought lithium might play a part. Pdoc said we can't mess with lithium, which has been my most effective med, but let's try reducing the Lamictal from 400 mg to 200 to see what happens. He assured me this would not be risky and that I wouldn't have to titrate back up after just a few days.

Here's what happened: nothing.

That is, no noticeable change in my balance. BUT :shock: I think I've become a little manic. Not really manic, the way I would know it (and believe me, after all this time, I would know it). I would rather call it high normal. But I'm resuming the Lamictal.

Have you experienced, or heard of, a quick boost like that when Lamictal is reduced?
. . . all times I have enjoyed
Greatly, have suffered greatly, both with those
That loved me, and alone.
-- Tennyson
User avatar
hal
Moderator
 
Posts: 2009
Joined: Wed Aug 13, 2014 1:54 pm
Location: Iowa

by Steponme » Tue Dec 26, 2017 6:37 pm

That only happened for me when they raised it.
Don't let your rubber ducky convince you that the world is an illusion after spilling pickle juice in you car while speeding down the highway trying to catch up to a pack of cows.
User avatar
Steponme
 
Posts: 121
Joined: Tue Nov 22, 2016 11:43 pm
Location: Utah, U.S.

by Mocha » Tue Dec 26, 2017 11:20 pm

hal, I've never had to decrease mine so no experience here, sorry. But I do know it's always a good idea to taper down off Lamictal. Seems like a lot to go from 400mg to 200mg.

Sorry they can't figure out what's causing the dizziness....

Not A Professional of Any Kind ~ Just Your Garden Variety Nutjob


I look to a day when people will not be judged by the color of their skin, but by the content of their character.

~Martin Luther King, Jr.~

User avatar
Mocha
Site Admin
 
Posts: 5801
Joined: Thu Jun 12, 2014 9:37 pm
Location: The North Coast

by Lovehope » Wed Dec 27, 2017 1:58 pm

In my opinion any change in medication can trigger an episode. That's at least been my experience over the past couple years... change a med..
Hit a high or low. Lamictal is a mood stabilizer right? I would expect that lowering the dose might make you prone to a little mania.

I hope they can figure out the balance issue for you soon.
Lovehope
 
Posts: 590
Joined: Tue Jun 21, 2016 7:46 pm

by hal » Wed Dec 27, 2017 2:46 pm

No, Lamictal is an anticonvulsant. https://en.wikipedia.org/wiki/Lamotrigine

I guess I can live with the balance problem.I'm strong, so I've caught myself each time I wobble from one side or the other. Haven't actually fallen from losing my balance. 'Course it makes me feel and look old. :oops:
. . . all times I have enjoyed
Greatly, have suffered greatly, both with those
That loved me, and alone.
-- Tennyson
User avatar
hal
Moderator
 
Posts: 2009
Joined: Wed Aug 13, 2014 1:54 pm
Location: Iowa

by Mocha » Wed Dec 27, 2017 2:54 pm

hal, have you talked to them about running any scans (heart & head)? And have they checked your carotids? When did you last have a complete physical?

And I know what LH meant.......anticonvulsants are used for mood stabilizers.....

Not A Professional of Any Kind ~ Just Your Garden Variety Nutjob


I look to a day when people will not be judged by the color of their skin, but by the content of their character.

~Martin Luther King, Jr.~

User avatar
Mocha
Site Admin
 
Posts: 5801
Joined: Thu Jun 12, 2014 9:37 pm
Location: The North Coast

by hal » Wed Dec 27, 2017 3:25 pm

Mocha wrote:hal, have you talked to them about running any scans (heart & head)? And have they checked your carotids? When did you last have a complete physical?
Good questions.

I did have an MRI of the head, nothing remarkable found. Was going to have my semiannual with my PCP today, but he is sick so I next see him on Jan. 29.
. . . all times I have enjoyed
Greatly, have suffered greatly, both with those
That loved me, and alone.
-- Tennyson
User avatar
hal
Moderator
 
Posts: 2009
Joined: Wed Aug 13, 2014 1:54 pm
Location: Iowa

by Mocha » Wed Dec 27, 2017 5:46 pm

Cool on the MRI.......that's what I was wondering about. I'm glad it was a clean scan....... :)

And very cool that you're scheduled for a check up.......seems as though you're already on the right track......

Not A Professional of Any Kind ~ Just Your Garden Variety Nutjob


I look to a day when people will not be judged by the color of their skin, but by the content of their character.

~Martin Luther King, Jr.~

User avatar
Mocha
Site Admin
 
Posts: 5801
Joined: Thu Jun 12, 2014 9:37 pm
Location: The North Coast

by Jemane » Wed Dec 27, 2017 9:21 pm

Sorry I don’t know much about lamictal but I really hope you are feeling better soon and that your symptoms resolve. All the best.
You never know how strong you are until being strong is the only choice you have.
User avatar
Jemane
 
Posts: 1241
Joined: Sun Jun 05, 2016 2:25 am

by Tigger » Tue Jan 02, 2018 11:39 am

Hi-

My son takes Lamictal and we haven't titrated down on it yet. But we likely will soon. We *have* titrated down on Risperidone and Abilify, however. Each time we've noticed a reaction to the reduction (anxiety and a little mania) but both times only persisted for about a week. After a brief time he settled back down to the baseline he was at before. I mention this only because the reactions in his case seemed temporary. I'm wondering if the slight mania you're feeling is a temporary increase as well. Might not be but I thought I'd bring it up. It's hard to sit tight with a change in mood after a meds change.
_______

Mom to 12 year old boy with bipolar

Meds: 300mg Lamictal; 300mg Lithium; 10mg Abilify; .25mg Risperdal
User avatar
Tigger
 
Posts: 109
Joined: Wed Jan 11, 2017 1:20 pm
Location: New England

by hal » Tue Jan 02, 2018 2:43 pm

Thanks, Tigger. I do believe the near-mania feelings were due to reducing the Lamictal. Will ask pdoc about it next time. Meanwhile, no harm done.
. . . all times I have enjoyed
Greatly, have suffered greatly, both with those
That loved me, and alone.
-- Tennyson
User avatar
hal
Moderator
 
Posts: 2009
Joined: Wed Aug 13, 2014 1:54 pm
Location: Iowa


Return to Medications